The Joys of Sending Your Child to an Inner City School
We received this email yesterday:
Dear Parents, Faculty, and Staff,
We have seen an increase in the number of students involved in dangerous and potentially deadly behaviors. Students have been leaving campus and ingesting the following substances either individually or in combination: alcohol, prescription medications, marijuana, and a potentially lethal drug known as Triple C.
While many of you may be aware of the dangers of alcohol and street drugs, it is the new combinations of over-the-counter drugs that are catching many schools, parents, and students off guard. Triple C is one of the most common combinations of over-the- counter drugs. Triple C is Coricidin HBP Cough & Cold. Coricidin contains DXM (dextromethorphan) which, when taken in excess, produces hallucinations and a sense of dissociation. Coricidin comes in red 30 milligram tablets that look like Skittles when they are removed from their packaging. Unlike Robitussin DM which only comes in a liquid form, Coricidin can be easily hidden by mixing it with candy.
The common signs of Triple C abuse are fever, nausea, vomiting, abdominal pain, irregular heartbeat, high blood pressure, headache, numbness in the extremities, loss of consciousness and seizures. In addition, many Triple C abusers have been known to combine it with alcohol which has led to some abusers dying from the lethal overdose. Beyond the short term effects, abuse of DXM can also permanently damage the liver.
I strongly recommend you take the time to become informed about the wide variety of over-the-counter drug combinations with which teenagers are experimenting. While we are in no way endorsing any of these websites or programs, these websites may be a good source of information for you.
Joyce D. Kenner, Ed.D.
Whitney M. Young Magnet High School